Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 27, 2023, 11:53 PM CDT for Edwards County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2023, 11:53 PM CDT (04:53 UTC)
- Expired
- Mar 28, 2023, 12:19 AM CDT
- In force
- 26 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Edwards County, TX
The radar
The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WUUS54 KEWX 280453
SVREWX
TXC137-280600-
/O.NEW.KEWX.SV.W.0039.230328T0453Z-230328T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1153 PM CDT Mon Mar 27 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Western Edwards County in south central Texas...
* Until 100 AM CDT.
* At 1152 PM CDT, a severe thunderstorm was located near Carta
Valley, or 13 miles southeast of Loma Alta, moving northeast at 25
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Rocksprings around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3016 10031 2995 10012 2966 10061 2976 10070
2983 10070
TIME...MOT...LOC 0452Z 230DEG 20KT 2979 10061
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
RUNYEN2 follow-up statements
167 WWUS54 KEWX 280509 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 1209 AM CDT Tue Mar 28 2023 TXC137-280600- /O.CON.KEWX.SV.W.0039.000000T0000Z-230328T0600Z/ Edwards TX- 1209 AM CDT Tue Mar 28 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN EDWARDS COUNTY... At 1208 AM CDT, a severe thunderstorm was located 10 miles east of Carta Valley, or 15 miles east of Loma Alta, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Rocksprings around 105 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3016 10031 2995 10012 2975 10057 2987 10066 TIME...MOT...LOC 0508Z 230DEG 20KT 2985 10053 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ RUNYEN
067
WWUS54 KEWX 280519
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1219 AM CDT Tue Mar 28 2023
TXC137-280529-
/O.CAN.KEWX.SV.W.0039.000000T0000Z-230328T0600Z/
Edwards TX-
1219 AM CDT Tue Mar 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDWARDS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
weakened. Therefore, the warning has been cancelled.
LAT...LON 3016 10031 2995 10012 2975 10057 2987 10066
TIME...MOT...LOC 0515Z 230DEG 20KT 2989 10048
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:20 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Mar 27, 6:20 PM CDT, 5 hours 33 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 620 PM CDT Mon Mar 27 2023 ...New AVIATION... .SHORT TERM... (Tonight through Tuesday night) Issued at 233 PM CDT Mon Mar 27 2023 A cold front is stalling across our CWA stretching from near Victoria to Del Rio and then off to the northwest. The main difference between the two airmasses is the moisture. South of the boundary dewpoints are in the middle 60s while north of it they are in the 40s and 50s. Convection has just begun to our northwest. This looks like it will be the initial focus for showers and thunderstorms early in this period. Models suggest a moderate amount of CAPE and vertical wind shear, so a strong storm is not out of the question later this afternoon or early evening. Tonight the focus for convection will be the frontal boundary which is expected to bow back northward over the eastern part of our CWA this evening. Then later tonight it will make a stronger push to the south moving away from us. This will make the east the focus for storms this evening and then the west the focus overnight and early Tuesday. Models show the evening convection being possibly stronger. SPC has included our eastern counties in a Marginal risk area this evening. There isn't much turning in the vertical winds on forecast soundings leading to straight line hodographs. Combined with modestly steep mid-level lapse rates this will make large hail the most likely hazard of any strong storm. The boundary will stall over South Texas and there will still be a slight chance for showers and thunderstorms across our southern area during the day Tuesday. The pressure gradient will tighten behind the front Tuesday morning. Winds will become northerly to northeasterly at 10 to 20 mph and could gust to 40 mph in a few places over the Southern Edwards Plateau. A Wind Advisory may be needed for the central and western part of our CWA. && .LONG TERM... (Wednesday through Monday) Issued at 233 PM CDT Mon Mar 27 2023 A cloudy and cool day is expected again for Wednesday, but the frontal inversion begins to break down with the return of onshore SE winds late in the day. A broad SW flow aloft develops over TX in advance of another Pacific disturbance digging over the west coast. This is usually an unstable pattern for the spring, and we should see at least a slight chance of convection, favoring the southern counties where moisture is deeper. The rest of the extended forecast will see min temps at or above seasonal normals. Thursday and Friday continue to show the potential for isolated to scattered storms with perhaps a stronger storm threat Friday night as the Pacific disturbance ejects NE into the plains. A weak front stalls out over the region Saturday, and this may continue to support the low PoP chances for convection into Sunday. There aren't many signals in the collective data to suggest the potential for strong storms for any of the long term periods, but March storms in TX always seem to be capable of tapping into steep mid-level lapse rates. && .AVIATION... (00Z TAFS) Issued at 617 PM CDT Mon Mar 27 2023 Isolated thunderstorms remain away from the TAF sites, but will begin the DRT TAF with the mention of VCSH and will prevail SHRA with VCTS later tonight there. Rain chances will be a bit less for the I35 sites and will only mention VCSH later tonight and tomorrow morning. A cold front will move into the area overnight and bring with it breezy northerly flow tomorrow. Conditions should remain mostly VFR with only some MVFR possible at DRT. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 58 71 52 68 / 30 10 20 10 Austin Bergstrom Intl Airport 59 71 52 69 / 30 10 20 20 New Braunfels Muni Airport 59 72 52 68 / 30 10 20 20 Burnet Muni Airport 53 66 48 67 / 20 10 20 10 Del Rio Intl Airport 59 68 54 71 / 50 50 10 10 Georgetown Muni Airport 57 69 51 70 / 30 10 20 10 Hondo Muni Airport 61 71 52 67 / 20 20 20 10 San Marcos Muni Airport 59 71 52 68 / 30 10 20 20 La Grange - Fayette Regional 60 71 53 68 / 40 10 20 20 San Antonio Intl Airport 61 71 53 67 / 30 20 20 20 Stinson Muni Airport 63 73 55 68 / 30 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...05 Long-Term...18 Aviation...29
Hazardous weather outlook, Mar 27, 3:08 PM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 308 PM CDT Mon Mar 27 2023 TXZ171>173-183>194-202>209-217>225-228-282015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 308 PM CDT Mon Mar 27 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated strong to severe storms may be possible this evening for locations east of I-35 into the Coastal Plains, as well as for the northern Rio Grande Plains and southern Edwards Plateau. Large hail will be the primary hazard with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 27, 6:59 PM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
659 PM CDT Mon Mar 27 2023
TXZ183-184-280045-
Val Verde TX-Edwards TX-
659 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of northwestern Edwards
and northeastern Val Verde Counties through 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Loma Alta, moving northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Us-277 Near The Sutton-Edwards County Line and Vinegarone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10070 3029 10061 3006 10042 2993 10081
3009 10093
TIME...MOT...LOC 2359Z 240DEG 21KT 3006 10078
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
QUIGLEYSpecial weather statement, Mar 27, 9:59 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
959 PM CDT Mon Mar 27 2023
TXZ183-280345-
Val Verde TX-
959 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of southeastern Val
Verde County through 1045 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad Village, or 13 miles west of Del Rio, moving northeast at 15
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lake View, Amistad Village, Black Brush Point, Diablo East, Governors
Landing, Long Point, Devils Shores, Pafford Crossing, 277 South Boat
Ramp, San Pedro Canyon, 277 North Campground, Rough Canyon Recreation
Area, Spur 406 Campground, Rock Quarry Campground, Salem Point, Lake
Ridge Ranch and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2972 10104 2956 10079 2939 10102 2941 10104
2942 10104 2944 10106 2946 10106 2947 10109
2947 10111 2948 10113 2948 10115
TIME...MOT...LOC 0258Z 215DEG 14KT 2942 10110
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
QUIGLEYSpecial weather statement, Mar 27, 10:43 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1043 PM CDT Mon Mar 27 2023
TXZ183-280430-
Val Verde TX-
1043 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of southeastern Val
Verde County through 1130 PM CDT...
At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Point, or 13 miles north of Del Rio, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Long Point, Devils Shores, San Pedro Canyon, 277 North Campground,
Rough Canyon Recreation Area, Spur 406 Campground, Devils River State
Nat Area Big Satan and 277 South Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2946 10093 2955 10105 2980 10094 2963 10070
TIME...MOT...LOC 0343Z 220DEG 15KT 2955 10095
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
QUIGLEYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:59 PM CDT | Special Weather Statement | EWX | Val Verde | 46 min |
| Mar 27, 10:43 PM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| Mar 27, 11:07 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 53 min |
| Mar 28, 12:11 AM CDT | Special Weather Statement | EWX | Val Verde | 49 min |
| Mar 28, 12:56 AM CDT | Special Weather Statement | EWX | Val Verde | 49 min |
| Mar 28, 6:05 AM CDT | Special Weather Statement | EWX | Kinney | 40 min |
| Mar 28, 10:50 AM CDT | Wind Advisory | EWX | Bandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 14 more | 7 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.